0%
incredible-marketing Arrow

Can You Get Addicted to Over-the-Counter Medication?

There is a common misconception amongst the general public that addiction can only arise from illicit or prescription medications. In recent years, however, growing numbers of people have found themselves becoming addicted to over-the-counter (OTC) medication. A variety of substances that are legally sold without a prescription, such as analgesics, cough medications, sedative antihistamines, and decongestants, can turn into dangerous addictions.

Many addictions to OTC medications arise because users feel that they are safer or less harmful than illicit or controlled substances. Niamh Fingleton, in a 2015 Society for the Study of Addiction article entitled What is… Over-the-Counter Medicine Misuse, explains, “Whilst OTC medicines are often perceived by the public as being safer than prescription medicines, they have the potential to cause harm. All OTC medicines have the potential to be used incorrectly, whilst some have the potential to cause dependence.” Only a small number of OTC medications are capable of creating physical dependence, but psychologic dependence can arise from all OTC medications.

The two most commonly abuse OTC medications are Dextromethorphan (DXM) and loperamide. DXM is common in cold medications and can produce depressant and hallucinogenic effects. According to the National Institute on Drug Abuse, “Short-term effects of DXM misuse can range from mild stimulation to alcohol- or marijuana-like intoxication. At high doses, a person may have hallucinations or feelings of physical distortion, extreme panic, paranoia, anxiety, and aggression.” Other effects include: hyperexcitability, poor motor control, stomach pain, vision changes, slurred speech, and increased blood pressure. Many medications containing DXM also contain acetaminophen, which can cause liver damage in high doses.

Loperamide is an opioid that does not cross the blood-brain barrier, but may cause opioid-like effects in large doses. The NIDA explains, “In the short-term, loperamide is sometimes misused to lessen cravings and withdrawal symptoms; however, it can cause euphoria, similar to other opioids. Loperamide misuse can also lead to fainting, stomach pain, constipation, eye changes, and loss of consciousness. It can cause the heart to beat erratically or rapidly, or cause kidney problems. These effects may increase if taken with other medicines that interact with loperamide.”

Addiction and withdrawal symptoms are possible from OTC medication abuse. There is also the risk of overdose, which may cause breathing to slow or stop, resulting in hypoxia or death. Although the public generally regards OTC medications as safe, they can cause addiction that is just as destructive and damaging as any other substance.

Your life can be one of happiness and health in sobriety. You can make the decision to seek help now and begin building a brighter future. Resilient House, located in beautiful Shreveport, Louisiana, brings together behavior and addictions specialists, spiritual guides, and holistic experts to address addiction from every possible angle. For information about treatment options, please call today: (833) 242-6431